Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 182, NWS Springfield, MO

June 18, 1998Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 18, 1998, 9:09 AM CDT for Lawrence County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 9:09 AM CDT (14:09 UTC)
Expired
Jun 18, 1998, 10:00 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 9:35 AM CDTHail 0.75Pierce City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1617 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS1 KSGF 181410 RRA
SVRSGF
MOC109-181500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
909 AM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1000 AM CDT

* AT 908 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING LARGE HAIL THE SIZE OF PENNIES.  THIS STORM WAS
  LOCATED ALONG THE NEWTON LAWRENCE BORDER...OR JUST WEST OF PIERCE CITY
  AND WAS MOVING NORTHEAT AT 30 MPH.

* THE SEVERE THUNDERSTORM(S) WILL AFFECT...
  AREAS WEST AND NORTH OF PIERCE CITY
  FREISTATT BY 920 AM
  MT VERNON BY 930 AM

  DIME SIZE HAIL WAS REPORTED NEAR NEWTONIA IN NEWTON COUNTY AT 850
  AM

VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

SUTTON/RUNNELS
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 AM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jun 18, 2:30 AM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT THU JUN 18 1998

WELL...SFC ANLYS HAS DOUBLE BARROW SFC LOW WITH STRONGER LOW NR
FORT PIERRE NATIONAL GRASSLAND OF SD...AND THE SECOND NR CNK.
CDFNT ELONGATED FM DDC-TCC.  BIGGEST 24 HR DIFFERENCE IS DWPNT
INCR...UP 11 DEG FAH.  WITH THE INCR IN LLVL MSTR...THE
ATMOS HAS BECOME VERY UNSTABLE.  06Z ADAP IS -8 TO -10 OVR CWA ATTM.

DESPITE THE INSTABILITY...A 5-6 DEG CAP EXISTS.  HOWEVER...ELEVATED
CONVECTION HAS PERSISTED SINCE 330 PM YDY ACRS WRN AND NRN CWA.
JLN IS REPORTING A TRW WITH 050-070 BASE.  THESE ARE FORMING IN
FAVORABLE THETA E ADVECTION AND STRONG H8-H5 WIND FIELD.  PROFILERS
ARE QUITE IMPRESSIVE FOR 2ND STRAIGHT NIGHT.  500M-750M ARE DENOTING
50-65 KTS...AND KSGF 88D HAS 35-45KTS FM 020-030 FT.

FCST PROB OF PD...POPS...AND SVR THREAT...

00Z MODEL INITIALIZATION GIVES NOD TO AVN.  ETA IS TOO FAR S WITH PSN
OF H5 LOW OVR FE WARREN AFB OF WY.  DESPITE CAP...BELIEVE MID LEVEL
FORCING AND DAY TIME HEATING WL ERODE CAP AND ALLOW TRW TO FORM ALONG
& NR TO CDFNT AS IT SLOWLY CRAWLS TO THE E.  THIS ELIMINATES THE NGM
AND AWARDS THE PRIZE TO THE FAN.  MOST WORRIED ABOUT DAMAGING
WINDDS WITH MID LVL DRY AIR AS MAIN SVR WX THREAT.

RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES ONLY)

JLN/SE KS...WINDY AND WARM WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH AROUND 90.  SOUTH WIND 15 TO 30 MPH.

SGF...BREEZY AND WARM WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH 85 TO 90.  SOUTH WIND 15 TO 25 MPH.

VIH/AIZ...BREEZY AND WARM WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS...SOME COULD BE SEVERE.  HIGH NEAR 90.  SOUTH 15 TO 25 MPH.
UNO...BREEZY AND WARM WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH AROUND 90.  SOUTH WIND 15 TO 25 MPH.

CCF
SGF NB 088/068 090/069 089 24452
JLN NB 090/069 092/070 092 2454-
GORDON/JOHNSON

In the hours before

Special weather statement, Jun 18, 5:09 AM CDT, 4 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 AM CDT THU JUN 18 1998

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...SCATTERED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...
...LOCALLY HEAVY RAIN TONIGHT...

AT 5 AM...A LOW PRESSURE SYSTEM NORTH OF PIERRE SOUTH DAKOTA HAD A
COLD FRONT FROM LINCOLN NEBRASKA TO JUST WEST OF WICHITA TO AMARILLO.
A DRY LINE WAS LOCATED ACROSS THE WESTERN PART OF TEXAS.

SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY OVER SOUTHWEST MISSOURI
INTO NORTHEASTERN OKLAHOMA WILL BEGIN DISSIPATING BY LATE MORNING.
THEN STRONG LOW LEVEL WINDS WILL BEGIN MIXING DOWN TO THE SURFACE AND
RESULT IN BREEZY SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH.

A STRONG LAYER OF WARM AIR OFF THE SURFACE WILL INHIBIT THUNDERSTORM
DEVELOPMENT IN THE EARLY AFTERNOON.  HOWEVER...THIS CAP OF WARM AIR
WILL BEGIN ERODING BY MID TO LATE AFTERNOON DUE TO STRONG SURFACE
HEATING AND STRONG UPWARD VERTICAL MOTION ASSOCIATED WITH THE COLD
FRONT AND DRY LINE OVER CENTRAL OKLAHOMA.

AS WARM AND MOIST AIR BUSTS THROUGH THE CAP...SHOWERS AND
THUNDERSTORMS WILL LIKELY DEVELOP INTO A SQUALL LINE ALONG AND JUST
EAST OF THE FRONT.  STRONG AND DAMAGING WINDS ARE POSSIBLE ACROSS
THE AREA...HOWEVER NO ORGANIZED LARGE HAIL IS ANTICIPATED DUE TO WARM
TEMPERATURES ALOFT.

THE BEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL BE FROM 4 PM
TO MIDNIGHT.

AS THE FRONT MOVES TOWARDS OUR AREA...IT WILL BEGIN STALLING OUT AND
WITH HIGH QUANTITIES OF PRECIPITABLE WATER OVER OUR AREA...SOME AREAS
COULD RECEIVE 1 TO 2 INCHES OF RAINFALL.  SOME LOW WATER AREAS...MAY
BECOME IMPASSABLE LATE THURSDAY NIGHT.  DO NOT DRIVE THROUGH WATER OF
UNKNOWN DEPTH.

SPOTTER GROUPS MAY NEED TO BE ACTIVATED LATE THIS AFTERNOON AND
EVENING. STAY TUNED FOR THE HAZARDOUS WEATHER OUTLOOK AT 1 PM FOR THE
LATEST INFORMATION ON THE THREAT OF SEVERE WEATHER.

GORDON
Special weather statement, Jun 18, 5:49 AM CDT, 3 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 AM CDT THU JUN 18 1998

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...SCATTERED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...
...LOCALLY HEAVY RAIN TONIGHT...

AT 5 AM...A LOW PRESSURE SYSTEM NORTH OF PIERRE SOUTH DAKOTA HAD A
COLD FRONT FROM LINCOLN NEBRASKA TO JUST WEST OF WICHITA TO AMARILLO.
A DRY LINE WAS LOCATED ACROSS THE WESTERN PART OF TEXAS.

SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY OVER SOUTHWEST MISSOURI
INTO NORTHEASTERN OKLAHOMA WILL BEGIN DISSIPATING BY LATE MORNING.
THEN STRONG LOW LEVEL WINDS WILL BEGIN MIXING DOWN TO THE SURFACE AND
RESULT IN BREEZY SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH.

A STRONG LAYER OF WARM AIR OFF THE SURFACE WILL INHIBIT THUNDERSTORM
DEVELOPMENT IN THE EARLY AFTERNOON.  HOWEVER...THIS CAP OF WARM AIR
WILL BEGIN ERODING BY MID TO LATE AFTERNOON DUE TO STRONG SURFACE
HEATING AND STRONG UPWARD VERTICAL MOTION ASSOCIATED WITH THE COLD
FRONT AND DRY LINE OVER CENTRAL OKLAHOMA.

AS WARM AND MOIST AIR BUSTS THROUGH THE CAP...SHOWERS AND
THUNDERSTORMS WILL LIKELY DEVELOP INTO A SQUALL LINE ALONG AND JUST
EAST OF THE FRONT.  STRONG AND DAMAGING WINDS ARE POSSIBLE ACROSS
THE AREA...HOWEVER NO ORGANIZED LARGE HAIL IS ANTICIPATED DUE TO WARM
TEMPERATURES ALOFT.

THE BEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL BE FROM 4 PM
TO MIDNIGHT.

AS THE FRONT MOVES TOWARDS OUR AREA...IT WILL BEGIN STALLING OUT AND
WITH HIGH QUANTITIES OF PRECIPITABLE WATER OVER OUR AREA...SOME AREAS
COULD RECEIVE 1 TO 2 INCHES OF RAINFALL.  SOME LOW WATER AREAS...MAY
BECOME IMPASSABLE LATE THURSDAY NIGHT.  DO NOT DRIVE THROUGH WATER OF
UNKNOWN DEPTH.

SPOTTER GROUPS MAY NEED TO BE ACTIVATED LATE THIS AFTERNOON AND
EVENING. STAY TUNED FOR THE HAZARDOUS WEATHER OUTLOOK AT 1 PM FOR THE
LATEST INFORMATION ON THE THREAT OF SEVERE WEATHER.

GORD>ON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:04 AM CDTSevere Thunderstorm WarningSGFBenton36 min
Jun 18, 7:39 AM CDTSevere Thunderstorm WarningSGFBenton36 min
Jun 18, 8:42 AM CDTSevere Thunderstorm WarningSGFNewton33 min
Jun 18, 9:14 AM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Jun 18, 9:20 AM CDTSevere Thunderstorm WarningSGFDade, Jasper50 min
Jun 18, 9:55 AM CDTSevere Thunderstorm WarningSGFBenton50 min
Jun 18, 10:02 AM CDTSevere Thunderstorm WarningSGFLawrence33 min
Jun 18, 10:17 AM CDTSevere Thunderstorm WarningSGFMorgan48 min
Jun 18, 11:03 AM CDTFlash Flood WarningSGFMorgan3 hr
Jun 18, 11:30 AM CDTSevere Thunderstorm WarningSGFBarry50 min
Jun 18, 12:30 PM CDTSevere Thunderstorm WarningSGFWebster35 min
Jun 18, 12:46 PM CDTSevere Thunderstorm WarningSGFLaclede49 min
Jun 18, 1:16 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory64 min
Jun 18, 1:31 PM CDTSevere Thunderstorm WarningSGFLaclede34 min
Jun 18, 1:39 PM CDTSevere Thunderstorm WarningSGFCedar, Polk36 min
Jun 18, 1:57 PM CDTSevere Thunderstorm WarningSGFMiller33 min
Jun 18, 2:05 PM CDTSevere Thunderstorm WarningSGFDade35 min
Jun 18, 2:26 PM CDTSevere Thunderstorm WarningSGFMaries, Miller34 min
Jun 18, 2:37 PM CDTSevere Thunderstorm WarningSGFHickory48 min
Jun 18, 4:25 PM CDTTornado WarningSGFVernon65 min
Jun 18, 4:57 PM CDTTornado WarningSGFSt. Clair63 min
Jun 18, 5:18 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon62 min
Jun 18, 5:23 PM CDTSevere Thunderstorm WarningSGFMorgan32 min
Jun 18, 6:03 PM CDTSevere Thunderstorm WarningSGFHickory47 min
Jun 18, 6:07 PM CDTSevere Thunderstorm WarningSGFCedar48 min
Jun 18, 6:19 PM CDTSevere Thunderstorm WarningSGFBarton51 min
Jun 18, 6:26 PM CDTSevere Thunderstorm WarningSGFCamden49 min
Jun 18, 6:32 PM CDTSevere Thunderstorm WarningSGFPolk48 min
Jun 18, 6:46 PM CDTFlash Flood WarningSGFBarton, Cedar4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.